Final Diagnosis -- Allergic Reaction to the Transfused Packed RBC's


As shown above, the initial record check in the blood bank revealed no misidentification of the patient or mislabeling of the transfused product, and the absence of hemolysis in the post-transfusion blood sample ruledout any acute hemolytic process. The direct anti-globulin test and the culture of the second unit of packed RBC's were both negative. The patient's fever, facial edema, and hoarseness resolved within hours post-transfusion without a need for further intervention. Given the patient's underlying history and baseline febrile status, the above constellation of symptoms was attributed to a moderately severe allergic reaction to the transfused packed RBC's.



This case provides an opportunity to review the overall management of acute transfusion reactions. An acute or immediate reaction is diagnosed when symptoms occur during the infusion of blood or blood components, or up to 1-2 hours after the infusion is complete. Because a high index of suspicion must be maintained during transfusions, any acute symptoms should be attributed to the blood component until proven otherwise (1).

The following are the basic rules when confronted with a possible acute transfusion reaction, especially for possible hemolytic transfusion reactions (2):

  1. Stop the transfusion immediately (while keeping intravenous access available)(1).
  2. Check all labeling for misidentification of the patient or blood product.
  3. Draw a new blood sample from the patient (free of hemolysis), and send it along with the remainder of the infused product and the transfusion set to the blood bank for inspection and analysis.
  4. Examine (visual) the blood specimen for hemolysis and compare it to the pretransfusion blood sample.
  5. Perform a direct AGT on the postreaction sample, and if positive, do a direct Agglutination (AGT) on the prereaction sample.
  6. For possible or suspected septic complications of transfusion, a gram stain and culture of the suspected products are necessary (2). (Note: Any positive direct AGT requires further evaluation by the blood bank or a red cell reference laboratory for an antibody workup, and a positive culture or evidence of hemolysis must be reported immediately to the clinician).

    The differential diagnosis of an acute transfusion reaction is currently divided into two broad categories as follows (1):



    The primary concern for nearly all acute transfusion reactions to blood, especially those associated with fever (> 1oC or 2 oF rise in temperature with or without chills)(3), is RBC incompatibility. ABO incompatibility often results in the most severe reactions due to the activation of the complement cascade, coagulation activation, cytokine release, and possible renal failure secondary to vascular thrombi and reactive vasoconstriction. Approximately 20 deaths are attributed to immune mediated hemolysis reactions each year in the U.S., most commonly due to patient/product misidentification (3). In our current case, the absence of hemolysis in the post-transfusion blood specimen and the negative direct AGT quickly ruledout any hemolytic process, and the overall symptom profile with facial and laryngeal edema most likely represented a moderately severe allergic response. The remainder of the discussion will focus on the two above categories falling into the allergic classification: urticaria and anaphylaxis.

    Urticarial reactions (hives) are common, occur within minutes, and belong to the class of immediate hypersensitivity immune responses. The symptoms include local erythema, pruritus, hives, and, rarely in more severe cases, angioneurotic edema, laryngeal edema, and bronchial asthma (4). Most reactions are mild, however, and self-limited. Two current theories are regarded as the most likely mechanisms for these reactions:

    1. Recipient IgE and/or IgG antibody reacts with infused donor plasma proteins (allergen), or
    2. The donor plasma contains IgE or IgG that reacts with an allergen present in the recipient plasma.

    Allergens can also originate from within the blood bags, such as ethylene oxide (1). Mast cells release histamine as the primary mediator of these reactions in response to these allergen-antibody complexes, and cause vascular dilatation and increased permeability (edema). The treatment is therefore directed at this mechanism and consists of antihistamines such as diphenhydramine HCl (Benadryl), which can also be used as premedication usually one-half hour before the transfusion (25-50 mg orally or parenterally) (3). In the setting of repeated or severe urticarial reactions, some advocate the use of aminophylline, epinephrine, or corticosteroids to resolve symptoms. Other strategies involve the administration of plasma deficient blood products such as washed or deglycerolized red cells (3,4). Of special note for mild urticarial reactions with antihistamine administration and monitoring of symptoms, they are the only type of reaction where restarting the transfusion is allowable (3,4). It is also important to be aware that these reactions cannot be completely prevented, and therefore require proper identification and prophylactic measures (4).

    Anaphylaxis is also classified as an immediate hypersensitivity response, but shows a broader symptom range including hives, loss of consciousness, shock, and rarely death (3,4). Anaphylaxis is also separated from other reaction types by two important features:

    1. Fever is absent.
    2. The response can occur even to a minute amount of plasma (on the order of milliliters), and therefore requires emergent management (4).

    In the general population, the estimated frequency of IgA deficiency is 1 in 700-800 individuals (3), and allergic responses are secondary to class-specific anti-IgA antibodies developed by these individuals (4). IgA deficient individuals are therefore recognized to be at increased risk for developing anaphylactic reactions. In this setting, symptoms are usually very severe culminating in gastrointestinal disturbances, bronchospasm, hypotension, shock, and on rare occasions death. Some sources also distinguish a less severe anaphylactoid reaction that has symptoms limited to urticaria, periorbital swelling, dyspnea, and/or perilaryngeal edema. Patients in this category often have normal levels of IgA, but have developed a limited type-specific anti-IgA directed against the kappa or lambda light chain of the donor IgA (4). Other settings for anaphylaxis include the transfusion of plasma or products containing various drugs, complement proteins, hydroxyethyl starch (HES), dextran, or gelatin solution (3,4). The accepted mechanism in these reactions is likely related to IgE antibodies reacting to the specific allergen (3).

    Treatment of anaphylaxis is emergent and requires stopping the transfusion while maintaining IV access. Mild-moderate cases can be resolved with subcutaneous or intramuscular injection of epinephrine 1:1000 (adults 0.3-0.5 mg/kg; children 0.01 mg/kg) (3,4). Severe cases require IV epinephrine 1:10,000 for rapid response, and may require corticosteroids or aminophylline. Airway management is essential and may require intubation. Prevention requires administration of IgA deficient red cell products, or washed or deglycerolized RBC's. If plasma is required, only IgA deficient donor plasma should be utilized (3,4).

    For the current case, the diagnosis was most likely a moderately severe urticarial reaction. The patient has no known history of IgA deficiency or previous transfusions. Recommendations from the blood bank for future transfusions included premedication with antihistamines and/or steroids, and slow administration of the product with close observation.


    1. Petz LD, et al. Clinical practice of transfusion medicine, 3rd edition. Churchill Livingstone, 1996.
    2. Standards for blood banks and transfusion services. AABB, 18th edition, 1997.
    3. Vengelen-Tyler, V. Technical manual, 12th edition. AABB, 1996.
    4. Harmening, DM. Modern blood banking and transfusion practices, 3rd edition. F A Davis, 1994.

    Contributed by Douglas R. Johnson MD, and Darrell Triulzi MD


IndexCME Case StudiesFeedbackHome